Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 114, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 2, 2002, 6:45 PM EDT for Jackson County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2002, 6:45 PM EDT (22:45 UTC)
- Expired
- Jun 2, 2002, 7:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
348 WUUS53 KJKL 022245 SVRJKL KYC109-022315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 644 PM EDT SUN JUN 2 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY. * UNTIL 745 PM EDT. * AT 644 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER SANDGAP...OR 6 MILES NORTHWEST OF MCKEE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DANGO AROUND 650 PM EDT HURLEY AROUND 655 PM EDT BRADSHAW AROUND 700 PM EDT ATKINSTOWN AROUND 705 PM EDT OLIN AROUND 710 PM EDT HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE WITH THIS STORM ALONG WITH WINDS TO 70 MPH. IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST OFFICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR EASTERN KENTUCKY. LAT...LON 3759 8405 3748 8423 3717 8395 3731 8373 PELTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:30 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 2, 3:30 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT SUN JUN 2 2002 CURRENT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR ALL OF OUR CWA. CONVECTION MOVING SE ALONG BOUNDARY WITH REPORTS OF SEVERE HAIL...TREES DOWN...AND HEAVY RAIN. THINGS SHOULD QUIET DOWN THIS EVENING...CHC POPS FOR THE EARLY EVE CONVECTION. MON WILL BE JUST AS UNSTABLE...BUT WITH THE FRONT TOO OUR NORTH...POPS WILL BE JUST SLIGHT CHANCE. LOW CHANCE POPS TUE...FRONT STILL TO NORTH THOUGH. STRETCHED OUT SYSTEM/TROUGH AND ASSOCIATED COLD FRONT MOVES INTO THE AREA STARTING LATE WED. UNCERTAIN EXTENDED: BIG CHANGE FROM GOING FORECAST WITH THE DRAMATIC SWING TO A FASTER/DRYER EVOLUTION. HPC AND OTHERS LIKE THE FRONT THROUGH OUR CWA BY THU WITH A DRY WEEKEND. CONSENSUS IS THAT THE 06Z AVN/ 00Z MRF ARE NOT HANDLING THE SITUATION WELL. DISCREPANCIES SEEN ACROSS THE BOARD AMONGST MODELS. MRF DEVELOPS A CUT OFF LOW IN THE SE U.S....LINGERING THE PRECIP OVER EASTERN KY. ECMWF ON THE OTHER HAND TAKES TROUGH QUICKLY TO THE NORTHEAST AND RIDGING BUILDING OVER OUR AREA BY SAT. A COMPROMISE LOOKS GOOD...BOTH MODELS ON EXTREME SIDE. ENSEMBLES CLEARLY SHOW THE UNCERTAINTY. AS FOR TEMPS...OPMRF DROPPING TEMPS TO AS LOW AS UPPER 60S FOR FRI...ALTHOUGH MRF ENSEMBLES SHOW THIS TO BE THE OUTLIER. WILL GO IN BETWEEN ENSEMBLE MEAN AND OPMRF...WHICH IS CONSISTENT WITH CURRENT FORECAST. QUICK GLANCE AT 12Z/AVN LOOKS BETTER...FITS FORECAST BETTER...LOOKS MORE REASONABLE. IFPS/GFE... POPULATED FIRST 60 HOURS WITH MESOETA WINDS/ TEMPS/ DEWPOINTS...ADJUSTED EXTENDED AS DISCUSSED ABOVE. WORK ZONES WILL BE AVAILABLE BEFORE TOO LONG IN THE AFOS PRODUCT SDFOZFJKL. .JKL...NONE. OUDEMAN
In the hours before
Local storm report, Jun 2, 4:00 PM EDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
400 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM IRVINE KY 1.50 INCH HAIL
06/02/02 ESTILL REPORTED BY
GENERAL PUBLIC.
MHLocal storm report, Jun 2, 5:35 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
535 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM IRVINE KY 1.00 INCH HAIL
06/02/02 ESTILL REPORTED BY LAW
ENFORCEMENT
0515 PM MCKEE KY WIND DAMAGE
06/02/02 JACKSON TREES DOWN
COUNTYWIDE. REPORTED
BY LAW ENFORCEMENT
MHLocal storm report, Jun 2, 5:42 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
542 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 PM 1 S SANDGAP KY 1.75 INCH HAIL
06/02/02 JACKSON REPORTED BY
GENERAL PUBLIC.Local storm report, Jun 2, 5:50 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
550 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0341 PM IRVINE KY FLASH FLOOD
06/02/02 ESTILL *** 1 DEAD ***
ONE PERSON DIED FROM FLASH
FLOODING ALONG WAGERSVILLE
ROAD. REPORTED BY LAW
ENFORCEMENT
MHLocal storm report, Jun 2, 6:00 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR ERRONEOUS DROWNING REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
600 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0341 PM IRVINE KY FLASH FLOOD
06/02/02 ESTILL *** 1 INJURED ***
ONE PERSON RESCUED FROM
FLASH FLOODING ALONG
WAGERSVILLE ROAD.
REPORTED BY LAW
ENFORCEMENT
MHLocal storm report, Jun 2, 6:33 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
633 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 5 WNW SANDGAP KY .88 INCH HAIL
06/02/02 JACKSON REPORTED BY LAW
ENFORCEMENT.
0245 PM 11 W JACKSON KY WIND DAMAGE
06/02/02 BREATHITT TREES DOWN ON HOLLAND ROAD
NEAR KENTUCKY ROUTE 30.
REPORTED BY GENERAL PUBLIC.
0515 PM PAINTSVILLE KY WIND DAMAGE
06/02/02 JOHNSON 2 TREES DOWN ALONG
KENTUCKY ROUTE 825.
REPORTED BY GENERAL PUBLIC.
0622 PM MANCHESTER KY .75 INCH HAIL
06/02/02 CLAY REPORTED BY LAW
ENFORCEMENT
0627 PM MANCHESTER KY 1.00 INCH HAIL
06/02/02 CLAY REPORTED BY
SPOTTER.
MHThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 1:31 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 44 min |
| Jun 2, 2:13 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 47 min |
| Jun 2, 2:14 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 61 min |
| Jun 2, 2:33 PM EDT | Flash Flood Warning | JKL | Estill, Lee | 3 hr |
| Jun 2, 2:33 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 57 min |
| Jun 2, 3:26 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 64 min |
| Jun 2, 3:35 PM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| Jun 2, 4:34 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin | 71 min |
| Jun 2, 4:48 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 57 min |
| Jun 2, 5:59 PM EDT | Flash Flood Warning | JKL | Estill, Lee | 4 hr |
| Jun 2, 6:18 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 27 min |
| Jun 2, 6:59 PM EDT | Flash Flood Warning | JKL | Jackson | 4 hr |
| Jun 2, 7:46 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 44 min |
| Jun 2, 7:50 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.